Many women experience vaginal atrophy during and after menopause. This condition, also sometimes called vulvovaginal atrophy (VVA), causes vaginal:
VVA occurs when estrogen levels drop, as they do around the time a woman begins menopause. When estrogen levels fall, the symptoms of VVA may become more severe.
Atrophy may also cause urinary problems and pain during intercourse. Urinary problems may include:
- burning and stinging while urinating
- feeling the need to urinate more frequently
- leaking urine when you cough, sneeze, or hiccup
These urinary issues almost always accompany vaginal atrophy symptoms. For that reason, these conditions are collectively known as genitourinary syndrome of menopause (GSM). Effective treatments for both VVA and GSM are available.
The most common symptoms of GSM include:
- vaginal dryness
- vaginal burning
- genital itching
- vaginal discharge
- pain or discomfort during intercourse
- a loss of natural lubrication during intercourse
- bleeding or burning during intercourse
- urinary incontinence
- pain while urinating
- a need to urinate more frequently
The symptoms of GSM may begin during perimenopause. As estrogen levels begin to fall, you may begin experiencing early signs of GSM, including vaginal dryness or discomfort during intercourse. Moisturizers and lubricants should be enough to relieve symptoms.
As the estrogen levels fall more dramatically, symptoms may become more severe. Early treatment options may not be enough for relief. Treatment during later periods of menopause may focus on boosting estrogen levels to decrease discomfort and symptoms.
If you think you may have VVA or GSM or if you have been diagnosed with either, treatment options are available. Some of them require a prescription. Some are available over the counter at your local drug store. If the first thing you try doesn’t work, try a different approach.
The first level of treatments for VVA and GSM include vaginal moisturizers or a water-based, glycerin-free lubricant.
Vaginal moisturizers can make up for natural moisture in your vagina and provide relief. Over-the-counter options include topical emollients, such as K-Y Jelly and Replens, and benzocaine topical (Vagisil). You may need to apply the moisturizer as often as every other day.
A water-based, glycerin-free lubricant may reduce pain during intercourse. Make sure it doesn’t contain glycerin. Glycerin may cause painful burning and itching if you have any tears or breaks in your vaginal tissue.
Avoid petroleum-based lubricants or jellies if you’re using condoms. The petroleum can weaken the latex and cause the condom to break. Silicone lubricants are also effective and can be used safely with condoms. They have a more natural feel and require less reapplication during intercourse.
If these options don’t successfully relieve symptoms, you and your doctor may move to the next level of treatments. This may include one of the following treatments.
Vaginal estrogen cream
You can apply a vaginal estrogen cream directly to your vagina. This is one of the most effective ways to increase estrogen levels. When you first start using the cream, you may apply it every night for two to four weeks. After that initial period, you may only need to apply the cream every second or third night.
Vaginal estrogen tablet
You use an applicator to insert this estrogen tablet into your vagina. As the tablet dissolves, your vagina will absorb the estrogen. When you first start using tablets, your doctor may suggest you insert one every other night for several weeks. After that initial period, you may do it less often.
Vaginal estrogen ring
If your doctor recommends a vaginal estrogen ring, you or your doctor will insert a flexible, rubber band-like ring into the upper portion of your vagina. While it’s there, it will continually release estrogen. This is a convenient option that needs to be replaced about every three months.
If other symptoms or complications of menopause accompany GSM, your doctor may decide you could benefit from a different type of estrogen therapy. These options include the following:
- high-dose rings
These treatment options are available by prescription only.
Your doctor may prescribe supplemental progestin in addition to the estrogen therapy if you haven’t had a hysterectomy, which is a surgery in which your uterus is removed. If you’ve had a hysterectomy, estrogen supplements alone should be sufficient.
Currently, estrogen replacement is the best way to reverse vaginal atrophy and GSM. Not every woman will be able to use this treatment option, however.
Concerns about the long-term effects of increased estrogen sometimes discourage doctors from prescribing it. Possible side effects include:
- deep vein thrombosis (blood clots in veins deep in your body, often in your legs)
For women with an increased risk for these problems, non-hormone options may be the best treatment option until more is known about the possible risks. If your doctor decides vaginal estrogen is worth a try, ask if you can use the lowest possible dose.
If you’ve previously had cancer, work with your oncologist to treat GSM. Your oncologist will know more about your particular risk factors and concerns.
Questions for your doctor
If you’re ready to talk to your doctor, it’s a good idea to bring a list of questions with you. These questions may include the following:
- Is menopause causing these symptoms?
- Could another condition be causing these symptoms?
- What are my treatment options?
- How long should I try this treatment?
- What are the side effects and risks associated with this treatment?
- Will this condition get worse?
- Besides typical treatments, is there anything I can do to relieve the symptoms or prevent them from becoming worse?
You can’t prevent GSM entirely, but you may be able to reduce your risk.
Regular sexual activity may help boost your overall vaginal health. The increased blood flow can help keep your vaginal tissues healthy.
If you smoke, you should quit. Smoking reduces your blood circulation, which could prevent adequate blood flow to your vagina. Also, the chemicals in cigarettes interfere with your body’s natural estrogen. Anything you do to lower your natural estrogen levels may impact your vaginal health.
If you’re experiencing unusual symptoms, make an appointment to see your doctor to discuss these symptoms and find a treatment plan that works for you.